Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 14, NWS Quad Cities, IA

April 9, 2001Washington County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 9, 2001, 1:37 AM CDT for Washington County, Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 9, 2001, 1:37 AM CDT (06:37 UTC)
Expired
Apr 9, 2001, 2:15 AM CDT
In force
38 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washington County, IA

The radar

The Quad Cities radar (KDVN), 97 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 1:57 AM CDTHail 0.75West Chester, IAPenny sized hail reported by trained storm spotter.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1962 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

237 
WUUS53 KDVN 090637
SVRMLI
IAC183-090715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
137 AM CDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTHEAST IOWA

* UNTIL 215 AM CDT

* AT 134 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER WEST CHESTER...OR 7 MILES
  NORTHWEST OF WASHINGTON...MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   RIVERSIDE BY 150 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4145 9186 4129 9185 4136 9149 4151 9153

MCCLURE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 2:30 PM CDT, 11 hours 7 minutes earlier.

Area forecast discussion, Apr 8, 2:30 PM CDT, 11 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT SUN APR 8 2001

JULY MCS ACTIVITY IN EARLY APRIL...WHAT WILL THE SUMMER BRING? ACTIVE
WEATHER PATTERN THIS WEEK WITH LONGWAVE TROF ON THE WEST COAST
GIVING SOUTHWEST FLOW ACROSS THE CWA. MODELS SHOW NUMEROUS WAVES
MOVING IN THE FLOW ALOFT TO ALLOW MCS ACTIVITY. FIRST EVENT TO BE
TONIGHT INTO WED AM. ATMOSPHERE DESTABILIZING AND INITIATION SHOULD
OCCUR VICINITY OF KSTJ WITHIN AN HOUR OR TWO. STRONG LLJ BRINGING
PLENTY OF MOISTURE NORTHWARD SO HEAVY RAIN A THREAT. MOST OF SEVERE
SHOULD BE BEFORE IT REACHES OUR CWA BUT 925 MB SHOWS 40 KNOTS ACROSS
THE SOUTHERN HALF AT 06Z...SO SEVERE POTENTIAL STILL POSSIBLE
TONIGHT. MCS TO DEPART AREA WED AM ALLOWING FOR A BRIEF RESPITE.
MODELS THEN UNCERTAIN ABOUT POTENTIAL ROUND 2 LATE MONDAY
AFTERNOON/NIGHT. ATMOSPHERE SHOULD BE PRIMED FOR DEVELOPMENT SO WILL
INCLUDE POPS.

MAIN EVENT TO BE TUESDAY NIGHT/WEDNESDAY WITH A SIGNIFICANT WAVE
PULLING OUT THE OF LONGWAVE TROF. AVN HAS STRONG LLJ BRINGING
PLENTY OF MOISTURE NORTHWARD. IF AVN IS CORRECT...HEAVIEST RAIN TO BE
ACROSS CENTRAL/SOUTHERN IOWA. EITHER WAY...HEAVY PRECIP IS VERY
POSSIBLE HEAR.

EXTENDED WISE...ACTIVE PATTERN TO CONTINUE WITH TIMING OF EVENTS
THE PROBLEM. AVN CONTINUES TO INDICATE A DRY PUNCH TO HIT US
THURSDAY WITH POTENTIAL FOR WINDY CONDITIONS. FRIDAY LOOKS LIKE THE
BEST DAY FOR DRY CONDITIONS BEFORE THE WEEKEND TURNS ACTIVE AGAIN.

GUIDANCE WISE...FWC/FAN/MAV SHOWING THEIR NORMAL SPREAD THROUGH THE
PERIOD.

COORDINATED WITH DSM..LSE...CHI...ILX...AND STL.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SCHULTZ

In the hours before

Local storm report, Apr 8, 11:01 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1101 PM CDT SUN APR 08 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION.o...

1056 PM    2 NW QUASQUETON           IA   .75 INCH HAIL
04/08/01   BUCHANAN                       REPORTED BY STORM
                                          SPOTTER.  ON HIGHWAY W35.
Local storm report, Apr 8, 11:32 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1132 PM CDT SUN APR 08 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION.,...

1125 PM    MT AUBURN                 IA   .5 INCH HAIL
04/08/01   BENTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 8, 11:52 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1152 PM CDT SUN APR 08 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1142 PM    2 W ROWLEY                IA   SMALL STREAM FLOODING
04/08/01   BUCHANAN                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1142 PM    2 W ROWLEY                IA   .5 INCH HAIL
04/08/01   BUCHANAN                       REPORTED BY STORM
                                          SPOTTER.  AT
                                          INTERSECTION OF
                                          HIGHWAYS 150 AND D47.
Local storm report, Apr 9, 12:27 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1227 AM CDT MON APR 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1222 AM    2 SW DUBUQUE              IA   .5 INCH HAIL
04/09/01   DUBUQUE                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 9, 12:52 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1252 AM CDT MON APR 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 AM    GALENA                    IL   .5 INCH HAIL
04/09/01   JODAVIESS                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 9, 12:53 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1253 AM CDT MON APR 09 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 AM    EAST DUBUQUE              IL   .5 INCH HAIL
04/09/01   JODAVIESS                      REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:26 PM CDTSevere Thunderstorm WarningDVNDelaware49 min
Apr 8, 9:30 PM CDTSevere Thunderstorm WarningDVNBenton45 min
Apr 8, 10:06 PM CDTSevere Thunderstorm WarningDVNLinn24 min
Apr 8, 10:20 PM CDTTornado WarningDVNBenton40 min
Apr 8, 10:40 PM CDTSevere Thunderstorm WarningDVNBuchanan50 min
Apr 9, 8:29 AM CDTSevere Thunderstorm WarningDVNCedar46 min
Apr 9, 8:54 AM CDTSevere Thunderstorm WarningDVNScott66 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.